Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 185, NWS Nashville, TN

October 8, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 8, 2014, 12:59 AM CDT for 4 counties in Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2014, 12:59 AM CDT (05:59 UTC)
Expired
Oct 8, 2014, 1:45 AM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Smith County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 1:00 AM CDTHAIL 1Lebanon, TNPUBLIC REPORT OF QUARTER SIZE HAIL IN LEBANON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KOHX 080559
SVROHX
TNC041-159-165-189-080645-
/O.NEW.KOHX.SV.W.0185.141008T0559Z-141008T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 AM CDT WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 145 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LEBANON...
  MOVING SOUTHEAST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CARTHAGE...WATERTOWN...GORDONSVILLE...DICKERSON CHAPEL RECREATION
  AREA...TUCKERS CROSSROADS...CEDARS OF LEBANON STATE PARK...SOUTH
  CARTHAGE...ALEXANDRIA...HICKMAN...LIBERTY AND DOWELLTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE HAIL IN 
GALLATIN. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY 
FROM WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A CARPORT 
OR GARAGE.

&&

LAT...LON 3635 8627 3630 8626 3633 8624 3635 8621
      3632 8619 3630 8614 3623 8580 3612 8581
      3596 8597 3597 8624 3627 8664 3631 8667
      3634 8672 3637 8673 3647 8663
TIME...MOT...LOC 0558Z 305DEG 27KT 3624 8631

$$

SHAMBURGER
2 follow-up statements
921 
WWUS54 KOHX 080615
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 AM CDT WED OCT 8 2014

TNC041-159-165-189-080645-
/O.CON.KOHX.SV.W.0185.000000T0000Z-141008T0645Z/
SMITH TN-SUMNER TN-WILSON TN-DE KALB TN-
115 AM CDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN DE KALB...WILSON...SOUTHWESTERN SUMNER AND SOUTHERN
SMITH COUNTIES...

AT 112 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GORDONSVILLE TO LEBANON TO
HENDERSONVILLE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNT JULIET...WATERTOWN...BELINDA CITY...HICKMAN...ALEXANDRIA...
  GLADEVILLE...DOWELLTOWN...LIBERTY AND CEDARS OF LEBANON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3631 8626 3623 8580 3612 8581 3596 8597
      3597 8624 3626 8662 3632 8667 3634 8672
      3637 8673
TIME...MOT...LOC 0615Z 305DEG 27KT 3616 8590 3615 8624
          3626 8658

$$

SHAMBURGER
996 
WWUS54 KOHX 080628
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 AM CDT WED OCT 8 2014

TNC165-080638-
/O.CAN.KOHX.SV.W.0185.000000T0000Z-141008T0645Z/
SUMNER TN-
128 AM CDT WED OCT 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMNER COUNTY IS
CANCELLED...

LAT...LON 3623 8580 3612 8581 3596 8597 3597 8624
      3624 8660 3628 8653
TIME...MOT...LOC 0628Z 310DEG 28KT 3606 8582 3606 8616
          3617 8650

$$

TNC041-159-189-080645-
/O.CON.KOHX.SV.W.0185.000000T0000Z-141008T0645Z/
SMITH TN-WILSON TN-DE KALB TN-
128 AM CDT WED OCT 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN DE KALB...WILSON AND SOUTHERN SMITH COUNTIES...

AT 125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HICKMAN TO WATERTOWN TO MOUNT
JULIET...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWELLTOWN...LIBERTY...GLADEVILLE AND CEDARS OF LEBANON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3623 8580 3612 8581 3596 8597 3597 8624
      3624 8660 3628 8653
TIME...MOT...LOC 0628Z 310DEG 28KT 3606 8582 3606 8616
          3617 8650

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 12:08 AM CDT, 51 minutes earlier.

Area forecast discussion, Oct 8, 12:08 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT WED OCT 8 2014

.AVIATION...
CURRENT LINE OF CONVECTION MOVING THROUGH THE MID-STATE AS OF 05Z
WILL IMPACT VIS AND CIGS AT CKV...BNA...AND CSV EARLY IN THE
FORECAST. DURATION SHOULD BE BRIEF AS THE LINE OF STORMS IS
MOVING ABOUT 30KTS TO THE SOUTHEAST. AFTER THE LINE MOVES
THROUGH...EXPECT VFR FOR THE REMAINDER OF THE TAF PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 7, 5:00 AM CDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE OCT 7 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY. MAIN CONCERNS
WILL BE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Oct 8, 12:19 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             CROSS PLAINS            36.54N  86.68W
10/07/2014  E1.00 INCH       ROBERTSON          TN   FACEBOOK

            PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTER SIZE
            IN CROSS PLAINS

&&

EVENT NUMBER OHX1400618

SHAMBURGER
Local storm report, Oct 8, 12:22 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1222 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN GALLATIN VIA
            SPOTTERNETWORK

&&

EVENT NUMBER OHX1400619

SHAMBURGER
Local storm report, Oct 8, 12:37 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E0.70 INCH       SUMNER             TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR GALLATIN

&&

EVENT NUMBER OHX1400620

SHAMBURGER
Local storm report, Oct 8, 12:41 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             1 WSW GALLATIN          36.37N  86.47W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            TWO REPORTS OF QUARTER SIZE HAIL AROUND GALLATIN

&&

EVENT NUMBER OHX1400621

SHAMBURGER
Local storm report, Oct 8, 12:47 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     HAIL             MOUNT JULIET            36.21N  86.52W
10/07/2014  E0.70 INCH       WILSON             TN   FACEBOOK

            DIME SIZE HAIL WAS REPORTED ALONG NONAVILLE ROAD.

1135 PM     TSTM WND GST     CROSS PLAINS            36.54N  86.68W
10/07/2014  E70 MPH          ROBERTSON          TN   PUBLIC

            PUBLIC ESTIMATED WINDS UP TO 70 MPH IN CROSS PLAINS

1138 PM     TSTM WND DMG     1 E CROSS PLAINS        36.54N  86.66W
10/07/2014                   ROBERTSON          TN   TRAINED SPOTTER

            SPOTTER REPORTED SMALL TREE LIMBS DOWN AND WINDS
            ESTIMATED UP TO 60 MPH

1140 PM     HAIL             CROSS PLAINS            36.54N  86.68W
10/07/2014  E1.00 INCH       ROBERTSON          TN   FACEBOOK

            PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTER SIZE
            IN CROSS PLAINS

1200 AM     HAIL             WHITE HOUSE             36.46N  86.67W
10/08/2014  E0.70 INCH       ROBERTSON          TN   TWITTER

            DIME SIZE HAIL REPORTED IN WHITE HOUSE

1202 AM     HAIL             7 E WHITE HOUSE         36.45N  86.54W
10/08/2014  E0.88 INCH       SUMNER             TN   TWITTER

            NICKEL SIZE HAIL REPORTED AT HIGHWAY 25 AND UPPER
            STATION CAMP ROAD

1210 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN GALLATIN VIA
            SPOTTERNETWORK

1236 AM     HAIL             GALLATIN                36.38N  86.45W
10/08/2014  E0.70 INCH       SUMNER             TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR GALLATIN

1239 AM     HAIL             1 WSW GALLATIN          36.37N  86.47W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            TWO REPORTS OF QUARTER SIZE HAIL AROUND GALLATIN

&&

EVENT NUMBER OHX1400613 OHX1400614 OHX1400615 OHX1400618 OHX1400617
OHX1400616 OHX1400619 OHX1400620 OHX1400621

31
Local storm report, Oct 8, 12:51 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 AM CDT WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             4 SE GALLATIN           36.34N  86.40W
10/08/2014  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED AT ODOMS BEND ROAD
            AT STEAM PLANT ROAD

&&

EVENT NUMBER OHX1400622

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:57 PM CDTSpecial Weather StatementOHXRobertson, Sumner48 min
Oct 7, 11:08 PM CDTSevere Thunderstorm WarningOHXRobertson37 min
Oct 7, 11:39 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner33 min
Oct 8, 12:11 AM CDTSevere Thunderstorm WarningOHXSmith, Sumner, Trousdale, Wilson49 min
Oct 8, 12:35 AM CDTAreal Flood AdvisoryOHXSumner115 min
Oct 8, 1:08 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson37 min
Oct 8, 1:42 AM CDTSpecial Weather StatementOHXCannon, Davidson, Rutherford, Williamson, Wilson63 min
Oct 8, 1:44 AM CDTSpecial Weather StatementOHXDeKalb, Van Buren, Warren, White61 min
Oct 8, 2:38 AM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Rutherford37 min
Oct 8, 2:41 AM CDTSpecial Weather StatementOHXVan Buren, Warren49 min
Oct 8, 3:11 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury34 min
Oct 8, 3:21 AM CDTSpecial Weather StatementOHXBedford, Coffee, Grundy39 min
Oct 8, 3:42 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Oct 8, 4:11 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury34 min
Oct 8, 6:48 PM CDTSpecial Weather StatementOHXGiles42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.